Hail, Jasper
- When
- May 15, 4:31 PM EST to 4:32 PM EST
- Where
- Jasper County, 0.9 mi SW of Ridgeland Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.490, -81.010
A trained spotter reported penny size hail on Blue Gill Lane.
A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle. Frequent boundary interactions at the surface aided in the development of numerous showers and thunderstorms across the area during the mid-late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 4:30 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EDT TUE MAY 15 2012 .SYNOPSIS... BROAD LOW PRESSURE AT THE SURFACE AND ALOFT WILL LINGER ACROSS THE AREA THROUGH THURSDAY. STRONG HIGH PRESSURE WILL BUILD FROM THE NORTH AND NORTHEAST LATE IN THE WEEK AND PERSIST ACROSS THE REGION INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATED FORECASTS TO FINE TUNE POPS AND OTHER FORECAST PARAMETERS THROUGH EARLY EVENING OUTFLOW FROM ONGOING CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO PROMOTE SCATTERED TO NUMEROUS THUNDERSTORMS INTO EARLY EVENING. BOUNDARY INTERACTIONS AND A FAVORABLE THERMODYNAMIC ENVIRONMENT WILL SUPPORT OCCASIONAL SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING MICROBURSTS. THUS...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT IN ADDITION TO BRIEF/PULSE SEVER EVENTS... ISOLATED THUNDERSTORM CLUSTERS COULD PERSIST SUCH AS SEVERE THUNDERSTORMS THAT PRODUCED DAMAGING WINDS AND UP TO GOLFBALL SIZE HAIL WHICH IMPACTED AREAS ALONG I-95 FROM MCINTOSH COUNTY...THROUGH THE SAVANNAH AREA AND INTO JASPER COUNTY. OF INTEREST...THE MOST ACTIVE REGIME HAS REMAINED NORTH/WEST OF THE CHARLESTON TRI-COUNTY REGION...AND THERE REMAINS SOME QUESTION ABOUT WHETHER ANY THUNDERSTORMS WILL PUSH INTO THIS AREA. MAINTAINED ONGOING SLIGHT CHANCE TO CHANCE POPS THROUGH EARLY EVENING AS UPSTREAM CONVECTION COULD STILL SPILL BACK TOWARD THE COAST. PER DIURNAL TRENDS...THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY TONIGHT...AND THE REGION SHOULD BECOME MAINLY PRECIPITATION FREE OVERNIGHT. OVERNIGHT INTO EARLY WEDNESDAY...AREAS OF STRATUS AND/OR FOG COULD DEVELOP WHERE HEAVY RAIN OCCURS THIS AFTERNOON/EVENING. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... ALTHOUGH A BROAD UPPER TROUGH WILL PERSIST OVER THE SOUTHEAST UNITED STATES WEDNESDAY THROUGH FRIDAY...THE PRIMARY UPPER LOW WILL MOVE THROUGH THE FORECAST AREA THURSDAY AND OFFSHORE BY FRIDAY. QUITE A BIT OF SHORTWAVE ENERGY LIFTING OUT OF THE NORTHEAST GULF OF MEXICO WEDNESDAY AND THURSDAY...COINCIDENT WITH RELATIVELY MOIST BOUNDARY LAYER AND DIURNAL HEATING...SHOULD RESULT IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE AFTERNOONS. A COLD FRONT IS PROGGED TO DROP INTO THE NORTHERN HALF OF THE AREA ON THURSDAY WHICH WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTION. SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY OR THURSDAY DUE TO THE ABUNDANCE OF FORCING MECHANISMS AND REASONABLY HIGH CONVECTIVE INDICES. THE FRONT WILL DROP THROUGH THURSDAY NIGHT WITH HIGH PRESSURE BUILDING DOWN THE COAST ON FRIDAY. CONVECTION WILL STILL BE POSSIBLE OVER OUR FAR SOUTHERN GA ZONES AS THE FRONT STALLS ALONG THE ALTAMAHA RIVER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE LONG TERM PERIODS ARE STILL SOMEWHAT UNCERTAIN AT THIS TIME. LATEST INDICATIONS ARE THAT A STRONG AND EXPANSIVE AREA OF SURFACE HIGH PRESSURE IN THE NW ATLANTIC WILL EXTEND ACROSS THE LOCAL AREA LATE IN THE WEEK INTO EARLY NEXT WEEK. MEANWHILE...FAR OFF THE COAST NEAR 30 WEST THERE ARE STILL SOME INDICATIONS THAT A COLD CORE OR HYBRID LOW WILL FORM AS A CLOSED LOW DEVELOPS ALOFT OVER OR NEAR THE SE COAST. IN REGARDS TO SENSIBLE WEATHER...AND PROVIDED ANY ATLANTIC LOW STAYS FAR OFFSHORE...WE/RE LOOKING AT CONDITIONS GENERALLY DRIVEN BY LOW LEVEL CONVERGENCE WITHIN THE CLOCKWISE FLOW AROUND THE NW ATLANTIC RIDGE. THIS ALONG WITH A GRADUAL RETURN OF MOISTURE WILL CAUSE A DAY TO DAY INCREASE IN SHOWERS AS THEY PROGRESS FURTHER NORTH EACH DAY. SLIGHT CHANCE POPS WILL BE RESTRICTED TO SOUTH OF I-16 IN SE GA SATURDAY...WITH SLIGHT CHANCE TO CHANCE POPS OVER EASTERN AND SOUTHERN SECTIONS SUNDAY. FOR MONDAY AND TUESDAY WE/LL SHOW SLIGHT CHANCE POPS ALL AREAS. TEMPS WILL AVERAGE CLOSE TO WHAT IS EXPECTED FOR THAT TIME OF YEAR. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... ADDITIONAL THUNDERSTORMS COULD IMPACT KSAV INTO EARLY EVENING. THE PROBABILITY FOR THUNDERSTORMS IS LOWER AT KCHS BUT UPSTREAM THUNDERSTORMS COULD STILL PUSH INTO THAT AREA. EXPECT AMENDMENTS TO ADDRESS NEAR TERM CONVECTIVE TRENDS. OUTSIDE ANY THUNDERSTORMS..MAINLY VFR THROUGH AT LEAST THIS EVENING. THEN...LOW CHANCE OF MVFR OR LOWER CONDITIONS LATE TONIGHT INTO EARLY WEDNESDAY IN A SHOWER...STRATUS AND/OR FOG. THUNDERSTORMS ARE EXPECTED TO REDEVELOP WEDNESDAY...BUT MAINLY 18Z OR LATER. EXTENDED AVIATION OUTLOOK...PERIODIC MVFR OR LOWER CONDITIONS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY DUE TO DIURNAL SHRA/TSRA. VFR CONDITIONS WITH GUSTY WINDS WILL OCCUR FRIDAY AND SATURDAY. && .MARINE... THUNDERSTORMS COULD LOCALLY ALTER WINDS CLOSE TO THE COAST INTO THIS EVENING. OTHERWISE...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH TONIGHT. THE LOCAL WATERS WILL REMAIN IN AN AREA OF S TO SW FLOW ON THE EAST SIDE OF BROAD LOW PRESSURE. SEA BREEZE ENHANCEMENT COULD SUPPORT LOCAL WINDS AS HIGH AS 15-20 KT THIS AFTERNOON/EARLY EVENING...ESPECIALLY ON CHARLESTON HARBOR. OTHERWISE...WINDS OF 15 KTS OR LESS ARE EXPECTED. MAINTAINED SEAS FROM 2-4 FT WITHIN 20 NM TO 4 FT 20-60 NM. OUTSIDE OF ISOLATED TO SCATTERED CONVECTION...WIND AND SEA CONDITIONS ACROSS THE MARINE AREA WILL BE SOMEWHAT QUIET WEDNESDAY THROUGH THURSDAY. HOWEVER...CONDITIONS WILL CHANGE FOR THE WORSE ON FRIDAY...AS STRONG HIGH PRESSURE BUILDS FROM THE NORTH AND NE. THAT HIGH WILL THEN PERSIST OVER THE MARINE AREA THROUGH THE WEEKEND... WITH A PINCHING OF THE PRESSURE GRADIENT TO CAUSE HIGHER WINDS AND LARGER SEAS FRIDAY THROUGH SUNDAY. SMALL CRAFT ADVISORIES SEEM ALMOST A CERTAINTY DURING THAT TIME. RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT AND AT LEAST A MODERATE NE AND EAST WIND TO PREVAIL. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...SPR SHORT TERM...JRL LONG TERM... AVIATION...SPR MARINE...JRL/SPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 257 PM EDT TUE MAY 15 2012 AMZ330-350-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040- 042>045-047-052-161900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG- INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON- DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY- 257 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. AMZ374-161900- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 257 PM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-161900- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 257 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIP CURRENTS...MODERATE ONSHORE FLOW AND LOW END SWELLS WILL LEAD TO AN ELEVATED RISK FOR RIP CURRENTS LATE THIS WEEK INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL PORT WENTWORTH 32.15N 81.18W
05/15/2012 M1.75 INCH CHATHAM GA PUBLIC
GOLFBALL SIZE HAIL ON BONNEY ROAD.
&&
EVENT NUMBER CHS1200161PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 E PORT WENTWORTH 32.15N 81.16W
05/15/2012 E1.00 INCH CHATHAM GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL THAT FELL
FOR 2 MINUTES.
&&
EVENT NUMBER CHS1200162
BDCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT TUE MAY 15 2012
SCZ043>045-152130-
DORCHESTER-INLAND BERKELEY-INLAND COLLETON-
501 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...BERKELEY
AND COLLETON COUNTIES THROUGH 530 PM EDT...
AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM FRANCIS BEIDLER
FOREST TO CANADYS...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CANADYS...CROSS...DORCHESTER...HARLEYVILLE
AND SOUTHERN LAKE MOULTRIE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3297 8060 3307 8073 3327 8039 3327 8037
3328 8035 3327 8030 3330 8026 3335 8025
3338 8020 3330 7992
TIME...MOT...LOC 2101Z 242DEG 12KT 3324 8036 3307 8065
JAQPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 E GARDEN CITY 32.10N 81.16W
05/15/2012 M1.75 INCH CHATHAM GA PUBLIC
&&
EVENT NUMBER CHS1200163PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
518 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 3 E GARDEN CITY 32.10N 81.13W
05/15/2012 M1.75 INCH CHATHAM GA PUBLIC
GOLFBALL SIZE HAIL FELL ON FOUNDATION DRIVE.
&&
EVENT NUMBER CHS1200164SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT TUE MAY 15 2012
GAZ137-140-152200-
INLAND MCINTOSH-LONG-
528 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND MCINTOSH
COUNTIES THROUGH 600 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF TIBET...MOVING NORTHEAST
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JONES...TIBET AND TOWNSEND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3147 8162 3149 8165 3154 8167 3156 8170
3158 8170 3161 8176 3174 8158 3170 8150
3156 8139 3145 8162
TIME...MOT...LOC 2129Z 236DEG 16KT 3152 8170
JAQThe Charleston,SC radar (KCLX), 19 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported penny size hail on Blue Gill Lane.
A CoCoRaHS observer reported penny size hail near Ridgeland.
Dorchester County 911 relayed a report from a firefighter of dime to quarter size hail and gusty winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384137, 384138, 384141.